Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 210, NWS Amarillo, TX

August 12, 2004Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 12, 2004, 5:02 PM CDT for Deaf Smith County, Texas. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2004, 5:02 PM CDT (22:02 UTC)
Expired
Aug 12, 2004, 6:00 PM CDT
In force
58 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 71 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:06 PM CDTHAIL 1Hereford, TX
Aug 12, 5:06 PM CDTHAIL 1Hereford, TX
Aug 12, 5:20 PM CDTHAIL 11 S Hereford, TX
Aug 12, 5:20 PM CDTHAIL 11 S Hereford, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 3:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 122204
SVRAMA
TXC087-122300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
502 PM CDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 600 PM CDT

* AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 13 MILES NORTHWEST OF
  DOZIER...OR ABOUT 15 MILES WEST OF SHAMROCK...AND MOVING SOUTHEAST
  AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WELLINGTON...SAMNORWOOD...QUAIL AND LUTIE.

GOLFBALL SIZE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3518 10023 3517 10053 3502 10054 3477 10053
      3477 10009 3513 10002

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:04 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 12, 3:04 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT THU AUG 12 2004

.DISCUSSION...
UPPER HIGH OVER THE SOUTHWESTERN STATES WILL KEEP NORTHWESTERLY FLOW
REGIME PERSISTING FOR THE NEXT SEVERAL DAYS.  MOIST AND UNSTABLE
ATMOSPHERE TODAY CAUSING SCATTERED THUNDERSTORMS TO DEVELOP ACROSS
THE FORECAST AREA WITH ADDITIONAL CONVECTION DEVELOPING OVER THE
HIGHER TERRAIN AND MOUNTAINS OF COLORADO AND NEW MEXICO IN
ASSOCIATION WITH SHORTWAVE DROPPING SOUTHEAST OUT OF THE ROCKIES.
WITH GOOD UPSLOPE 850 MB INFLOW FROM THE EAST AND SOUTHEAST ALONG
WITH THE NORTHWESTERLY FLOW ALOFT...AGREE WITH WSFO LUB THAT MCS
LIKELY TO AFFECT THE WESTERN PANHANDLES TONIGHT.  DECIDED TO BUMP UP
POPS TONIGHT TO LIKELY OVER THE SWRN SECTIONS WITH SLIGHT CHANCE OVER
THE FAR NERN SECTIONS.  VERY HEAVY RAINFALL THREAT MAY LEAD TO
LOCALIZED FLOODING PROBLEMS.  NOT MUCH CHANGE IN THIS PATTERN THROUGH
THE WEEKEND...SO KEPT CONSISTENCY OF PREVIOUS FORECAST AND MADE
LITTLE IF ANY CHANGES.  CLOUD COVER AND PRECIP SHOULD KEEP MAX TEMPS
IN THE 70S FRIDAY AND SATURDAY WITH POSSIBLE GRADUAL WARMUP NEXT
WEEK.  UPPER HIGH POSSIBLY BUILDS FURTHER EAST EARLY NEXT WEEK...BY
TUE AND WED...WHICH MAY RESULT IN LESS CHANCES FOR CONVECTION.
CONTINUED WITH PREVIOUS FORECAST/S TREND OF LESS THAN 20 PERCENT
POPS AND THEN INCREASE THE POPS TO SLIGHT CHANCE AGAIN BY THURSDAY
NIGHT AS NORTHWESTERLY FLOW RETURNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     59  79  59  79 /  50  20  20  20
BEAVER       54  78  58  79 /  20  20  20  20
BOISE CITY   56  74  54  77 /  50  30  30  20
BORGER       57  81  62  79 /  40  20  20  20
BOYS RANCH   58  80  59  80 /  60  30  30  20
CANYON       58  81  59  80 /  50  20  20  20
CLARENDON    62  83  62  82 /  40  20  20  20
DALHART      57  76  57  78 /  60  30  30  20
GUYMON       55  77  57  78 /  30  30  30  20
HEREFORD     59  81  58  81 /  60  30  30  20
LIPSCOMB     58  79  61  79 /  30  20  20  20
PAMPA        59  81  62  78 /  40  20  20  20
SHAMROCK     63  81  63  82 /  30  10  10  20
WELLINGTON   63  85  63  84 /  30  10  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

17/11
Hazardous weather outlook, Aug 12, 1:00 PM CDT, 4 hours 2 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU AUG 12 2004

OKZ001>003-TXZ001>020-131100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT...ESPECIALLY OVER WESTERN SECTIONS OF THE
PANHANDLES. A FEW OF THE STRONGER STORMS MAY REACH SEVERE LEVELS
ACROSS THE WESTERN ONE-THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES...
MAINLY LATE TONIGHT INTO EARLY FRIDAY MORNING. THE MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY
RAINFALL WILL ALSO POSE A THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN
HALF OF THE OKLAHOMA AND TEXAS PANHANDLES SATURDAY AFTERNOON AND
EVENING. LARGE HAIL WILL BE THE MAIN THREAT...ALTHOUGH ISOLATED
DAMAGING WINDS MAY ALSO OCCUR. AFTERNOON AND EVENING THUNDERSTORMS
ARE ALSO EXPECTED SUNDAY AND MONDAY. A FEW OF THESE STORMS COULD
REACH SEVERE STRENGTH...RESULTING IN LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
TONIGHT...PARTICULARLY OVER WESTERN SECTIONS OF THE PANHANDLES.

JORDAN

In the hours before

Special weather statement, Aug 12, 3:24 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT THU AUG 12 2004

TXZ007-012-122130-
MOORE TX-POTTER TX-
324 PM CDT THU AUG 12 2004

...STRONG THUNDERSTORM IN MOORE AND POTTER COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF LAKE MEREDITH
AT 324 PM CDT...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL MOVE OUT OF SOUTHERN MOORE COUNTY AND ACROSS THE
NORTHEASTERN SECTIONS OF POTTER COUNTY BETWEEN 345 PM AND 415 PM.

PEOPLE IN MOORE AND POTTER COUNTIES...INCLUDING THE CITY OF DUMAS...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Aug 12, 3:41 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
341 PM CDT THU AUG 12 2004

TXZ009-122115-
ROBERTS TX-
341 PM CDT THU AUG 12 2004

...STRONG THUNDERSTORM IN ROBERTS COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF MIAMI AT 341 PM
CDT...MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN
CODMAN AND MIAMI...AS WELL AS TRAVELERS ON HIGHWAY 60 SHOULD BE
PREPARED FOR FREQUENT LIGHTNING...GUSTY WINDS...AND LOW VISIBILITIES
AT TIMES.
Special weather statement, Aug 12, 4:15 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT THU AUG 12 2004

TXZ001>020-130200-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 747. THIS WATCH IS IN EFFECT UNTIL 600 PM CDT THURSDAY AND
INCLUDES THE FOLLOWING COUNTIES:

IN THE TEXAS PANHANDLE:
DALLAM...SHERMAN...HANSFORD...OCHILTREE...POTTER...LIPSCOMB...
HARTLEY...MOORE...HUTCHINSON...ROBERTS...HEMPHILL...OLDHAM...
CARSON...GRAY...WHEELER...DEAF SMITH...RANDALL...ARMSTRONG...
DONLEY...COLLINGSWORTH...

THIS INCLUDES THE CITIES OF...AMARILLO...BOOKER...BORGER...
CANADIAN...CANYON...CLARENDON...CLAUDE...DALHART...DUMAS...HARTLEY...
HEREFORD...MIAMI...PAMPA...PANHANDLE...PERRYTON...SHAMROCK...
SPEARMAN...STRATFORD...VEGA...WELLINGTON...
Special weather statement, Aug 12, 4:15 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT THU AUG 12 2004

TXZ001>020-130200-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 747. THIS WATCH IS IN EFFECT UNTIL 900 PM CDT THURSDAY AND
INCLUDES THE FOLLOWING COUNTIES:

IN THE TEXAS PANHANDLE:
DALLAM...SHERMAN...HANSFORD...OCHILTREE...POTTER...LIPSCOMB...
HARTLEY...MOORE...HUTCHINSON...ROBERTS...HEMPHILL...OLDHAM...
CARSON...GRAY...WHEELER...DEAF SMITH...RANDALL...ARMSTRONG...
DONLEY...COLLINGSWORTH...

THIS INCLUDES THE CITIES OF...AMARILLO...BOOKER...BORGER...
CANADIAN...CANYON...CLARENDON...CLAUDE...DALHART...DUMAS...HARTLEY...
HEREFORD...MIAMI...PAMPA...PANHANDLE...PERRYTON...SHAMROCK...
SPEARMAN...STRATFORD...VEGA...WELLINGTON...
Special weather statement, Aug 12, 4:26 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
426 PM CDT THU AUG 12 2004

TXZ013-122215-
CARSON TX-
426 PM CDT THU AUG 12 2004

...STRONG THUNDERSTORM IN CARSON COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF PANHANDLE AT
426 PM CDT...MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN
PANHANDLE SHOULD BE PREPARED FOR GUSTY WINDS AND FREQUENT AND
DANGEROUS LIGHTNING.
Special weather statement, Aug 12, 4:34 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
434 PM CDT THU AUG 12 2004

TXZ014-122230-
GRAY-
434 PM CDT THU AUG 12 2004

...STRONG THUNDERSTORM IN GRAY COUNTY...

A STRONG THUNDERSTORM WAS LOCATED IN GRAY COUNTY ABOUT 15 MILES
SOUTHEAST OF LEFORS MOVING SOUTHEAST AT ABOUT 15 MPH.

DIME SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN
PANHANDLE SHOULD BE PREPARED FOR GUSTY WINDS AND FREQUENT AND
DANGEROUS LIGHTNING.

HENNIG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:49 PM CDTSevere Thunderstorm WarningAMAGray26 min
Aug 12, 5:04 PM CDTSevere Thunderstorm WarningAMACollingsworth56 min
Aug 12, 5:26 PM CDTSevere Thunderstorm WarningAMAPotter, Randall79 min
Aug 12, 6:41 PM CDTSevere Thunderstorm WarningAMARandall64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.